Restoril is a benzodiazepine available by prescription to treat insomnia. The drug was first produced in 1964 under the name temazepam, but it wasn’t widely used until 1981, when it was marketed as a miracle cure for insomnia.
Restoril belongs to a broad class of drugs known as central nervous system (CNS) depressants, which work to limit excitability in an overactive nervous system. The drug is GABAergic, and it is responsible for regulating GABA in our brain.
When you stop using benzodiazepines (benzos for short), it may cause uncomfortable or deadly withdrawal symptoms. Abruptly ending use after an extended period is dangerous. If you (or a loved one) are in this situation, check yourself into treatment to combat these problems.
What Are The Withdrawal Symptoms Of Restoril?
Once someone has developed a chemical dependency on Restoril, stopping use means you are facing harsh withdrawal symptoms ahead of you. The symptoms will depend on the severity of your dependence or addiction to the drug. The most severe symptoms will happen when someone stops “cold turkey.” This means the person stopped using all at once instead of tapering off the medication gradually.
If you’ve gone through depressant withdrawal before, you may experience the worst symptoms, as well. When you stop Restoril after routine use, the nervous system becomes overexcited, causing anxiety, discomfort, and shaking. Other symptoms include:
- Mood swings
- Delirium tremens (DTs)
Stages Of The Restoril Withdrawal Timeline
The path that unfolds in withdrawal depends on the person. Because each person is different, the timeline will vary according to factors such as how long you’ve been dependent on Restoril, the size of your typical dose, and whether you taper off the drug. Those who reduce their use slowly may experience a more extended withdrawal period, but the symptoms will be less intense. Tapering is an arduous process that requires medical supervision. Consult your doctor today.
Someone who stops Restoril abruptly can expect withdrawal symptoms on a timeline that could look like this:
- Day 1: Restoril has a short half-life, and it will last in your system for only a few hours before it wears off. Some people report experiencing withdrawal symptoms within 24 hours. These include anxiety, insomnia, and restlessness.
- Day 4: Symptoms will increase in severity at this time and will peak around day four. You must be in a detox center because the most severe symptoms will occur at this time. These include tremors, nausea, seizures, and delirium tremens (DTs).
- Week 2: Once you reach the second week, most symptoms will disappear. You may still experience rebound insomnia or anxiety.
- 1 Month: Most symptoms should be gone at this point, but anxiety and insomnia may last for a while if they are not addressed in treatment.
Why Should I Detox?
Benzodiazepines cause deadly withdrawal symptoms, so you must seek treatment to avoid these potentially fatal concerns. If you were to experience seizures or delirium tremens (DTs), you must be in the care of medical professionals who can take the proper precautions. If you are alone, you may succumb to your symptoms. Medical detox is designed to treat severe withdrawals safely and effectively.
What Is The Next Treatment Step?
Once you complete detox, you may move to the next level of care. If you have high levels of need, you will be considered for residential treatment. If you can live at home, you could be considered for outpatient treatment. Throughout the process, your plan will be tailored to your specific needs.